Missouri, 2011Flood and Damaging Wind in Missouri, November 8, 2011
November 8, 2011 · NWS SGF · 2 events in 2 counties and zones
An isolated severe thunderstorm embedded in a line of strong storms moving across extreme southwest Missouri produced wind damage in the Joplin area. This was associated with a strong cold front moving across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm embedded in a line of strong storms moving across extreme southwest Missouri produced wind damage in the Joplin area. This was associated with a strong cold front moving across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 7, 11:42 PM CST, 52 minutes earlier.
Area forecast discussion, Nov 7, 11:42 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1142 PM CST MON NOV 7 2011
.UPDATE...
/ISSUED 1142 PM CST MON NOV 7 2011/
OVERALL RISK FOR SEVERE WEATHER LOOKS TO BE DIMINISHING A BIT.
WHILE ELEVATED INSTABILITY WILL REMAIN ACROSS THE REGION THROUGH
TONIGHT...MLCIN VALUES ARE CLIMBING BY THE HOUR. AS A RESULT WILL
LET THE TORNADO WATCH EXPIRE AT THE TOP OF THE HOUR.
LINE SEGMENT MOVING INTO EXTREME SOUTHEAST KANSAS HAS HAD A
HISTORY OF PRODUCING WIND GUSTS TO ABOUT 45 MPH. SEE LITTLE REASON
TO EXPECT MUCH MORE OUT OF THESE STORMS...BUT WILL CLOSELY MONITOR
FOR ANY MESOVORTS THAT COULD PRODUCED ENHANCED AREAS OF WIND
ACCELERATION. FOR NOW PLAN ON HANDLING WITH SIG WX ADVISORIES AS
NECESSARY FOR 45 MPH WIND GUSTS.
SIGNAL FOR HEAVY RAINFALL ACROSS THE NORTHWEST THIRD OF THE AREA
CONTINUES TO UNFOLD. GOOD SWATH OF RAINFALL WILL ENVELOPE THE
ENTIRE AREA OVERNIGHT AND GOING FORECAST LOOKS TO BE ON TRACK.
GAGAN
&&
.DISCUSSION...
CURRENTLY...A WIDE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS KANSAS...OKLAHOMA AND MISSOURI CONTINUES TO DEVELOP ALONG A
WARM FRONT WHICH STRETCHES FROM NORTHEASTERN MISSOURI THROUGH
CENTRAL OKLAHOMA...WHILE MID 50S DEW POINTS CONTINUE TO POOL ACROSS
THE FOUR STATES REGION AND THE MISSOURI OZARKS. THIS BAND OF
PRECIPITATION LOOKS TO CONTINUE ACROSS THE REGION THIS EVENING AND
OVERNIGHT AS THE SURFACE LOW...CURRENTLY OVER THE TEXAS
PANHANDLE...CONTINUES TO LIFT NORTH/NORTHEAST THROUGH EARLY TUESDAY.
SOME SEVERE THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS OKLAHOMA THIS
AFTERNOON WHERE INSTABILITY IS MORE PREVALENT. ACROSS THE
OZARKS...NO SEVERE WEATHER IS EXPECTED TODAY...BUT ANY STRONGER
THUNDERSTORMS MAY BE CAPABLE OF GUSTY WINDS AND HAIL THE SIZE OF
PENNIES.
THE MAIN FORECAST CONCERN IN THE SHORT TERM REVOLVES AROUND THE
TRACK OF THE MAIN SURFACE LOW AND ITS ASSOCIATED UPPER LEVEL TROUGH
AND COLD FRONT. SHORT AND MID-RANGE GUIDANCE CONTINUE TO SHOW DECENT
CONTINUITY AND AGREEMENT FROM RUN TO RUN IN THE TRACK OF THIS SYSTEM
AND THE SPEED OF THE COLD FRONTAL PASSAGE TUESDAY. OVERNIGHT...THE
UPPER LEVEL LOW WILL DIG OFF THE WEST TEXAS PLAINS AND INTO WESTERN
KANSAS WITH THE SURFACE LOW LOCATED OVER THE EASTERN KANSAS/OKLAHOMA
BORDER BY TUESDAY MORNING. THIS WILL PLACE THE COLD FRONT JUST ON
THE DOORSTEP OF SOUTHEASTERN KANSAS AND THE MISSOURI OZARKS BY
MID-DAY. EXPECTING STORMS TO BE ONGOING ACROSS OKLAHOMA AND KANSAS
TOMORROW MORNING ALONG THE FRONT AS IT APPROACHES THE FORECAST AREA.
EXPECTING A LINEAR CONVECTIVE MODE TOMORROW AFTERNOON AS STORMS
ENTER SOUTHEASTERN KANSAS. THERE IS A CONCERN IN THE AMOUNT OF
INSTABILITY AVAILABLE. EXCESSIVE MOISTURE FROM ONGOING PRECIP AND
CLOUD COVER WILL RESULT IN WEAK LAPSE RATES AND LOW ML-CAPE VALUES
BETWEEN 400 AND 600 J/KG. HOWEVER...THIS PAIRED WITH LOW CINH
VALUES...PROVIDES PLENTY OF INSTABILITY FOR STORMS IF WE CAN KEEP A
BALANCE BETWEEN OUR SHEAR AND COLD POOL ENVIRONMENT. WITH THAT
SAID...0-6KM BULK SHEAR VALUES OF WELL OVER 50KTS ARE FOUND AHEAD OF
THE BOUNDARY. THIS WILL REQUIRE A STRONG COLD POOL/COLD FRONT TO
SUSTAIN CONVECTIVE DEVELOPMENT ALONG THE BOUNDARY. WITH THE NEGATIVE
TILT OF THE TROUGH AND STEP PRESSURE GRADIENT ALONG THE FRONT..THIS
SHOULD PROVIDE ENOUGH STRENGTH TO KEEP A BALANCE BETWEEN THE SHEAR
AND COLD POOL ENVIRONMENT. EXPECT THE COLD FRONT TO ADVANCE QUICKLY
ACROSS THE OZARKS TUESDAY AFTERNOON AND EVENING...MOVING A STRONG
QUASI-LINEAR CONVECTIVE SYSTEM ACROSS THE FORECAST AREA.
STRONG TO SEVERE STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT WITH
TOMORROWS SYSTEM. EVEN WITH ONLY MODEST ML CAPE VALUES...LOW
LEVEL CAPE...0-1KM...OF 100 TO 150 J/KG IS FORECAST...THIS ALONG
WITH 0-3KM BULK SHEAR VALUES OF 30 TO 40KTS TOMORROW
AFTERNOON...ONE CANNOT RULE OUT POSSIBLE MESOVORTICIES SPINNING UP
ALONG THE LINE RESULTING IN BRIEF POSSIBLE TORNADOES AND DAMAGING
STRAIGHT LINE WINDS. THOUGH NOT EXPECTING WIDE SPREAD ISOLATED
CELLS TOMORROW...ANY INCREASE IN INSTABILITY TOMORROW MORNING
COULD RESULT IN A FEW ISOLATED STRONG TO SEVERE THUNDERSTORMS
MOVING OFF THE MAIN LINE.
THE COLD FRONT SHOULD PUSH OUT OF SOUTHWESTERN MISSOURI BY WEDNESDAY
MORNING. WITH COOLER TEMPERATURES SETTLING IN AS A WEAK CANADIAN
AIR MASS PUSHES INTO THE OZARKS AHEAD OF AN ADVANCING RIDGE OF HIGH
PRESSURE BUILDING ACROSS THE INTER-MOUNTAIN WEST. THE FORECAST WILL
REMAIN DRY FOR THE REMAINDER OF THE WEEK THROUGH SATURDAY BEFORE
ANOTHER SHORTWAVE TROUGH IS EXPECTED TO MOVE INTO THE REGION SUNDAY
THROUGH MONDAY BRINGING US ANOTHER CHANCE OF PRECIP.
KURTZ
&&
.AVIATION...
/ISSUED 1142 PM CST MON NOV 7 2011/
FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST CHALLENGE CONTINUES TO
BE WAVES OF RAINFALL OVERSPREADING THE REGION. ACTIVE WEATHER
EXPECTED FOR MUCH OF THE OVERNIGHT HOURS INTO THE DAYLIGHT HOURS
OF TUESDAY MORNING. RAIN...LOCALLY HEAVY AT TIMES...ALONG WITH
EMBEDDED THUNDER CAN BE EXPECTED. UPSTREAM OBSERVATIONS INDICATE
MAINLY A MVFR CIG/VIS SITUATION AND HAVE NO REASON TO ARGUE WITH
THIS FOR AREA AERODROMES OVERNIGHT...PARTICULARLY JLN/SGF. BRIEF
BOUTS OF IFR ARE POSSIBLE WITH HEAVY DOWNPOURS...BUT THE EMPHASIS
HERE IS ON BRIEF. COULD SEE A BRIEF BREAK IN THE ACTION EARLY
TUESDAY AFTERNOON...HOWEVER THE COLD FRONT TO OUR WEST SHOULD GET
A KICK EAST AND A ROUND OF POTENTIALLY SEVERE STORMS LOOKS TO MOVE
THROUGH FROM THE MID AFTERNOON HOURS THROUGH THE MID EVENING
HOURS. STILL DO NOT HAVE ENOUGH CONFIDENCE TO INSERT PREDOMINATE
THUNDER AT THIS TIME AND WILL LET SUBSEQUENT FORECASTS REFINE.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH TUESDAY MORNING FOR MOZ066-067-077-078-088-
089.
KS...FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Nov 7, 8:03 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CST MON NOV 7 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
803 PM CST MON NOV 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED TORNADO RISK.
LIMITED HAIL RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED FLOODING RISK.
SIGNIFICANT LIGHTNING RISK.
DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WILL IMPACT AREAS ALONG AND WEST
OF THE HIGHWAY 71 CORRIDOR THIS EVENING AND TONIGHT. DAMAGING
WIND GUSTS UP TO 60 MPH...LARGE HAIL UP TO THE SIZE OF
QUARTERS...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THE STRONGER STORMS. THERE IS ALSO A LIMITED RISK FOR
TORNADOES.
ADDITIONAL NON SEVERE THUNDERSTORMS WILL IMPACT AREAS EAST OF
THE HIGHWAY 71 CORRIDOR THROUGH THE OVERNIGHT HOURS.
THERE IS AN ELEVATED FLOODING RISK ACROSS EXTREME SOUTHEAST
KANSAS AND PORTIONS OF SOUTHWEST MISSOURI ALONG AND WEST OF A
LINE FROM OSCEOLA...TO STOCKTON...TO GREENFIELD TO CARTHAGE.
WIDESPREAD RAINFALL OF ONE TO THREE INCHES IS EXPECTED...WITH
LOCALIZED AMOUNTS OF FOUR INCHES POSSIBLE. ELSEWHERE...LOCALIZED
FLOODING MAY ALSO BE POSSIBLE ACROSS LOCATIONS THAT RECEIVE
MULTIPLE ROUNDS OF STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
STRONG TO SEVERE STORMS WILL BE POSSIBLE TUESDAY. IT APPEARS
THE PRIMARY HAZARD RISK WILL BE DAMAGING STRAIGHT LINE WINDS AS
A LINE OF STORMS ARE EXPECTED TO DEVELOP AND PUSH ACROSS THE
AREA TUESDAY AFTERNOON INTO TUESDAY EVENING. HOWEVER...HAIL AND
ISOLATED WEAK TORNADOES CAN NOT BE RULED OUT.
EMERGENCY MANAGERS...MEDIA AND RESIDENTS OF THE MISSOURI OZARKS
AND SOUTHEAST KANSAS SHOULD CLOSELY MONITOR THE LATEST WEATHER
INFORMATION THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT ACROSS EXTREME
SOUTHEAST KANSAS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN
In the hours before
Special weather statement, Nov 7, 11:19 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1119 PM CST MON NOV 7 2011
KSZ097-101-080600-
CHEROKEE KS-CRAWFORD KS-
1119 PM CST MON NOV 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES
UNTIL MIDNIGHT CST...
AT 1117 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF
MCCUNE TO 13 MILES WEST OF FAULKNER TO 26 MILES SOUTHWEST OF
MELROSE...MOVING NORTHEAST AT 50 MPH. WINDS BETWEEN 40 AND 50 MPH
ARE EXPECTED WITH THESE STORMS AND HAIL TO THE SIZE OF ONE HALF INCH.
LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BAXTER SPRINGS...
CARONA...CHEROKEE...COLUMBUS...ENGLEVALE...FRONTENAC...GALENA...
GIRARD...HEPLER...MCCUNE...MULBERRY...PITTSBURG...SCAMMON...TREECE...
WALNUT...WEIR AND WEST MINERAL.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST TUESDAY MORNING
FOR SOUTHEAST KANSAS.
LAT...LON 3765 9509 3768 9479 3767 9462 3700 9462
3700 9507 3700 9508 3738 9508 3739 9509
TIME...MOT...LOC 0519Z 234DEG 43KT 3743 9529 3715 9523
3676 9523
GAGANSpecial weather statement, Nov 8, 12:10 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 AM CST TUE NOV 8 2011
KSZ101-MOZ088-093-080700-
CHEROKEE KS-JASPER MO-NEWTON MO-
1210 AM CST TUE NOV 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...JASPER AND
NORTHWESTERN NEWTON COUNTIES UNTIL 100 AM CST...
AT 1207 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
NEUTRAL TO TREECE TO 16 MILES SOUTH OF TREECE...MOVING NORTHEAST AT
40 MPH. WINDS BETWEEN 40 AND 50 MPH AND HAIL TO THE SIZE OF ONE HALF
INCH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...BAXTER SPRINGS...
CARL JUNCTION...CARTERVILLE...CARTHAGE...COLUMBUS...DIAMOND...
DUENWEG...DUQUESNE...GALENA...IRON GATES...JASPER...JOPLIN...
LEAWOOD...ORONOGO...PURCELL...SAGINAW...SHOAL CREEK DRIVE...SILVER
CREEK...TREECE AND WEBB CITY.
INTERSTATE 44 BETWEEN MILE MARKERS 0 AND 25 WILL ALSO BE IMPACTED BY
THESE STORMS.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
LAT...LON 3734 9465 3734 9462 3736 9461 3735 9425
3728 9413 3695 9425 3684 9462 3699 9463
3699 9487 3717 9496
TIME...MOT...LOC 0609Z 242DEG 36KT 3713 9482 3701 9477
3677 9485
GAGANThunderstorm Wind, Jasper
- When
- November 8, 12:34 AM CST
- Where
- Jasper County, 0.67 mi SSW of Webb City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.141, -94.475
A NWS storm survey found straight line wind damage across portions of Webb City. Damage was focused in a path to the east northeast bending the steel Walmart sign and moving cart corrals. Damage included pulling the eve of a roof back on a nearby strip mall and blowing two HVAC units off a roof. A few small to medium sized trees were blown over. Numerous limbs were then downed from Webb City to Carthage. Wind speed was estimated at 70 to 80 mph.
Flood, McDonald
- When
- November 8, 2:28 PM CST
- Where
- McDonald County, 1.85 mi E of Bethlehem to 2.03 mi E of Bethlehem
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.718, -94.097
Route U south of Highway 76 southwest of Wheaton was closed due to flooding from heavy rainfall the previous night and during the morning.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Alaska, November 8 to 10, 20111 death · $24 million · 6 events
- Tornadoes and Damaging Winds in Louisiana, November 8, 2011$375,000 · EF2 · 13 events
- Tornadoes and Damaging Wind in Texas, November 8, 2011$150,000 · EF1 · 4 events
- Flash Flooding and Damaging Winds in Oklahoma, November 8, 2011$110,000 · 61 kt wind · 4 events
- Tornado in Oklahoma, November 8, 2011$25,000 · EF1 · 1 event
- Tornadoes and Hail in Texas, November 8, 2011EF1 · 8 events
- Tornado in Texas, November 8, 2011$10,000 · EF1 · 1 event
- Blizzard and High Wind in Alaska, November 8 to 9, 201181 kt wind · 13 events
- Hail and Damaging Wind in Texas, November 8, 20111 in hail · 4 events
- Funnel Clouds and Heavy Rain in Arkansas, November 8, 20113 events
- Drought in Alabama, November 8 to 29, 20112 events
- Drought in Hawaii, November 8 to 30, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347476, 347475.